[Accidental intoxication with methotrexate--a case report]
Related Experiment Video
Updated: May 5, 2026

Continuous Fluorescence-Based Endonuclease-Coupled DNA Methylation Assay to Screen for DNA Methyltransferase Inhibitors
Published on: August 5, 2022
Anna Smedra-Kaźmirska1, Agnieszka Paula Jurczyk, Stefan Szram
1Z Katedry i Zakładu Medycyny Sadowej UM w Łodzi. karolanka@wp.pl
Abstract:
The report presents a case of a 49-year-old man, who was accidentally intoxicated with methotrexate. The man was admitted to a nephrology ward because of generalized erythema involving the entire body, skin pruritus, face edema, fever and difficulty with breathing. On the day of admission, additional studies demonstrated a moderate degree of anemia, considerable leucopenia, thrombocytopenia and an increased level of C-reactive protein. In the course of hospitalization, doctors suspected the condition of the patient to be possibly caused by generalized infection, toxic lesion of the bone marrow or hematological bone marrow disease. Finally it was established that the cause of the patient's disease was his erroneous taking of a total of 35 mg of methotrexate (5 mg per day for seven days). Despite intensive treatment, the patient died seven days after admission. Autopsy confirmed that the man died from acute circulatory and respiratory insufficiency caused by intoxication with methotrexate.
Related Concept Videos
Therapeutic Drug Monitoring: Affecting Factors
Drug toxicity: Idiosyncratic Reactions
Drug Toxicity: Risk factors
Drug Toxicity: Overview
Drug Toxicity: Dose-Dependent Reactions
Pharmaceutical Poisoning: Potential Scenarios

